FDA: Z-Pak can cause deadly complications

by: Diana Davis Updated:

Loading

ATLANTA - The Food and Drug Administration warns that the popular antibiotic Z-Pak can cause deadly complications. 

The antibiotic is taken by about 60 million Americans each year. Warnings first surfaced about the issue a year ago, and now, the FDA is saying the antibiotic azithromycin, sold as Zithromax, and Z-Pak can cause dangerous, even deadly, abnormal heartbeat. That irregular heartbeart, or arrhythmia, can cause sudden cardiac death.
         
Pfizer, the company that makes Z-Pak, is updating its warning labels. It applies mostly to people with existing heart problems and those with low levels of potassium and magnesium.
         
The risk of death is about one in every 4,000 patients. Channel 2’s Diana Davis asked Dr. Patricia Meadors, a Piedmont Hospital emergency medicine specialist, about the risk.

“Though it seems small  --  two to two-and-half percent increase, when you think about the amount of drug that's prescribed, that's pretty significant,” said Meadors.

Experts said Z-Pak, along with all antibiotics, are often overprescribed. They’re designed to treat bacterial infections. They are routinely given to patients with ordinary viruses, such as colds.
         
“Those are viruses that are going to get better on their own without antibiotics, so we are often overprescribing and when that happens, we place patients at risk from these complications from the drugs we are prescribing,” said Meadors.
                   
She adds patients given Z-Pak are sometimes also taking antihistamines and decongestants. Doctor said that can increase risks adding to more problems.
                   
“The elderly are really the ones who are at risk, because they usually are the ones that are prescribed the combination of drugs,” Meadors said.